Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2023, 4:14 PM CDT for 4 counties in Iowa; Scotland County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 4:14 PM CDT (21:14 UTC)
- Expired
- Mar 31, 2023, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Jefferson County, IA, Keokuk County, IA, Van Buren County, IA, Washington County, IA, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:50 PM CDT | HAIL 0.25 | 2 Wsw Beckwith, IA | HIGH WINDS BREAKING BRANCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WUUS53 KDVN 312114 RRA
SVRDVN
IAC101-107-177-183-MOC199-312145-
/O.NEW.KDVN.SV.W.0013.230331T2114Z-230331T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
414 PM CDT Fri Mar 31 2023
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Western Van Buren County in southeastern Iowa...
Southeastern Keokuk County in southeastern Iowa...
Southwestern Washington County in southeastern Iowa...
Jefferson County in southeastern Iowa...
Scotland County in northeastern Missouri...
* Until 445 PM CDT.
* At 414 PM CDT, severe thunderstorms were located along a line
extending from near Harper to near Queen City, moving northeast at
60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Talleyrand around 420 PM CDT.
Memphis Memorial Airport around 425 PM CDT.
Memphis, Hitt and Scotland County Fairgrounds around 430 PM CDT.
Other locations in the path of these severe thunderstorms include
Brock, Milton, Cantril, Azen, Keosauqua, Mount Sterling, Lake Sugema
Campground, Lacey Keosauqua State Park, Lebanon, Keosauqua Airport,
Van Buren County Fairgrounds, Mount Zion and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa...and northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
sturdy building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa...and northeastern Missouri.
&&
LAT...LON 4059 9235 4060 9218 4115 9218 4118 9228
4131 9225 4131 9187 4040 9195 4039 9235
TIME...MOT...LOC 2114Z 231DEG 53KT 4132 9207 4041 9250
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
McClure1 follow-up statement
216
WWUS53 KDVN 312128
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
428 PM CDT Fri Mar 31 2023
IAC101-107-177-183-MOC199-312145-
/O.CON.KDVN.SV.W.0013.000000T0000Z-230331T2145Z/
Van Buren IA-Keokuk IA-Washington IA-Jefferson IA-Scotland MO-
428 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN VAN BUREN...SOUTHEASTERN KEOKUK...SOUTHWESTERN
WASHINGTON...JEFFERSON AND SCOTLAND COUNTIES...
At 428 PM CDT, severe thunderstorms were located along a line
extending from near Wellman to near Kilwinning, moving northeast at
60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Azen, Cantril, Lake Sugema Campground, Lebanon, Keosauqua, Lacey
Keosauqua State Park, Keosauqua Airport, Van Buren County
Fairgrounds, Mount Zion, Kilbourn and Birmingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa...and northeastern Missouri.
&&
LAT...LON 4059 9235 4060 9218 4115 9218 4118 9228
4131 9225 4131 9187 4040 9195 4039 9235
TIME...MOT...LOC 2128Z 231DEG 53KT 4144 9187 4053 9231
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:03 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 31, 3:03 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 302 PM CDT Fri Mar 31 2023
18z surface data has strong low pressure in western Iowa between
KSLB and KCIN. The warm front ran east from the storm across
northern Iowa into southern Wisconsin. The strong cold front ran
south from the low through western Missouri. Dew points were in the
50s and 60s east of the low into the Ohio Valley. Dew points in the
20s and 30s were behind the cold front in the Plains.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Mar 31 2023
Through 8 PM severe storms along the cold front will sweep through
the area. The overall forcing and wind fields will continue to
support severe storms with damaging winds with the potential for
tornadoes.
Behind the cold front winds will increase considerably overnight.
The entire area will be under a wind advisory with areas north and
east of a line from Independence, IA, to Clinton, IA, to Sterling,
IL starting at 10 PM.
Aloft the models are showing a trop fold moving through the area
during the evening hours. Surface observations in western Iowa
currently do not show anything but there is a possibility for a
period of extremely strong winds this evening that moves from west
to east across the area.
Late tonight into Wednesday very windy conditions will be seen as
strong high pressure moves in behind the strong storm system. Areas
of light rain or a rain/snow mix will be possible after midnight
before downward motions end the precipitation Wednesday morning.
Winds will slowly decrease from west to east Wednesday afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Mar 31 2023
Very dynamic weather pattern across the country with another
significant storm system expected next week.
Saturday night/Sunday
Assessment...high confidence
High pressure quickly moves through the area Saturday night with
strong southerly return flow developing Sunday. The dry atmosphere
will allow a 30-35 diurnal range from the Sunday morning lows.
Sunday night through Monday night
Assessment...medium to high confidence
A front will move into the area and then stall out. A weak upper
level disturbance will provide enough lift to help generate areas of
rain with the potential for isolated thunderstorms on Monday. Cloud
cover will dictate overall temperatures but there are indications
that temperatures should average above normal, especially at night.
Attention then turns to the significant storm system.
Tuesday through Wednesday
Assessment...high confidence on another storm. Medium confidence
on specific details.
As mentioned earlier the overall flow pattern is very dynamic and
very conducive to generating powerful storm systems. The global
models differ on timing and overall details but agree that another
significant storm system will move through the Midwest.
The global models also agree that the center of the storm system
will pass west of the area. Such a track will place the area in the
warm sector.
A strong upper jet combined with strong forcing and moisture moving
into the area means more thunderstorms. From the large picture, the
setup is very favorable for strong to severe storms occurring. While
the models differ some on timing, Tuesday afternoon and evening
appears to be the most likely time for thunderstorms when the strong
cold front moves through the area.
If there is a strong dry punch with this storm system, a period of
dry conditions are possible Tuesday evening before wrap around
clouds and precipitation move into the area.
Right now the model consensus has likely to categorical pops Tuesday
and Tuesday night with slight chance to chance pops on Wednesday.
Conditions look very favorable for windy to very windy conditions
developing Tuesday night into Wednesday.
Temperatures will be well above normal on Tuesday and much colder on
Wednesday.
Wednesday night through Friday
Assessment...medium confidence
Mainly dry conditions will be seen for a majority of the period as
high pressure moves through the area. There is a weak upper level
disturbance moving through the area late Thursday night into Friday
that 'may' develop sprinkles or isolated showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Mar 31 2023
Two rounds of severe storms will sweep through eastern Iowa and
northern Illinois through 00z/01. MVFR/VFR conditions will be
interspersed with IFR conditions in TSRA. After 00z/01 strong
gradient winds will begin developing that will cause considerable
low level mechanical turbulence. Widespread MVFR conditions will
then spread from west to east with wrap around clouds through
12z/01. Conditions will improve back to VFR after 18z/01.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones.
Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
Carroll-Jo Daviess-Stephenson-Whiteside.
Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren.
MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Mar 31, 3:42 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 AM CDT Fri Mar 31 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a Moderate Risk, or level 4 out of 5, for severe thunderstorms this afternoon and evening. The main hazards will be damaging straight line winds of 75 mph, tornadoes, and large hail. Some of the tornadoes could be strong. The thunderstorms will be very fast moving, from southwest to northeast at 60 mph. Before the storms arrive, a very high grassland fire danger is forecast due to the warm temperatures and strong winds. Any fires that occur may be difficult to control and burning should be avoided today. Strong gradient southwest winds are expected this afternoon and tonight with gusts up to 50 mph. A wind advisory is in effect. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds gusting up to 50 mph will continue through much of Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Haase
In the hours before
Local storm report, Mar 31, 3:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 SW BETTENDORF 41.56N 90.49W
03/31/2023 E0.25 INCH SCOTT IA TRAINED SPOTTER
&&Local storm report, Mar 31, 3:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 NE ROCK ISLAND 41.50N 90.55W
03/31/2023 E1.00 INCH ROCK ISLAND IL PUBLIC
&&
RP KINNEYLocal storm report, Mar 31, 3:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL DAVENPORT 41.56N 90.60W
03/31/2023 E0.25 INCH SCOTT IA BROADCAST MEDIA
&&
MWLocal storm report, Mar 31, 3:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 1 E CAMANCHE 41.79N 90.26W
03/31/2023 E0.25 INCH CLINTON IA TRAINED SPOTTER
&&
DCLocal storm report, Mar 31, 3:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL PRINCETON 41.38N 89.47W
03/31/2023 M1.00 INCH BUREAU IL TRAINED SPOTTER
RELAYED BY NWS CHICAGO.
&&
DCLocal storm report, Mar 31, 4:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 2 SSE LANCASTER 41.26N 92.15W
03/31/2023 EF0 KEOKUK IA TRAINED SPOTTER
LARGE TORNADO ON THE GROUND.
&&
RP KINNEYThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:18 AM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 42 min |
| Mar 31, 3:11 AM CDT | Wind Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 34 hr |
| Mar 31, 1:36 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 24 min |
| Mar 31, 2:07 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa, Muscatine | 38 min |
| Mar 31, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Scott | 45 min |
| Mar 31, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 49 min |
| Mar 31, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| Mar 31, 3:35 PM CDT | Tornado Warning | DVN | Jefferson, Keokuk, Washington | 40 min |
| Mar 31, 3:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Iowa | 52 min |
| Mar 31, 4:02 PM CDT | Tornado Warning | DVN | Benton, Iowa | 43 min |
| Mar 31, 4:05 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Keokuk, Washington | 40 min |
| Mar 31, 4:12 PM CDT | Tornado Warning | DVN | Benton | 33 min |
| Mar 31, 4:27 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Washington | 48 min |
| Mar 31, 4:32 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 28 min |
| Mar 31, 4:35 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 25 min |
| Mar 31, 4:41 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 19 min |
| Mar 31, 4:45 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren | 45 min |
| Mar 31, 4:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Iowa, Linn | 55 min |
| Mar 31, 4:51 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Linn | 24 min |
| Mar 31, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Jefferson, Johnson, Keokuk, Linn and 1 more | 48 min |
| Mar 31, 4:57 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 33 min |
| Mar 31, 5:10 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Jones, Linn | 35 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 2 more | 43 min |
| Mar 31, 5:17 PM CDT | Tornado Warning | DVN | Cedar, Muscatine, Scott | 28 min |
| Mar 31, 5:21 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Jackson, Jones | 24 min |
| Mar 31, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Des Moines, Henry, Johnson, Louisa and 2 more | 38 min |
| Mar 31, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 51 min |
| Mar 31, 5:26 PM CDT | Tornado Warning | DVN | Delaware | 49 min |
| Mar 31, 5:36 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones | 39 min |
| Mar 31, 5:37 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Scott | 38 min |
| Mar 31, 5:40 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Jackson, Jones | 50 min |
| Mar 31, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Dubuque, Jackson | 61 min |
| Mar 31, 5:45 PM CDT | Tornado Warning | DVN | Clinton, Muscatine, Scott | 45 min |
| Mar 31, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 2 more | 51 min |
| Mar 31, 5:54 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 26 min |
| Mar 31, 5:56 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 24 min |
| Mar 31, 5:59 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Muscatine, Scott | 46 min |
| Mar 31, 6:10 PM CDT | Tornado Warning | DVN | Dubuque, Jackson | 35 min |
| Mar 31, 6:12 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 32 min |
| Mar 31, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.